International Overdose Awareness Day
Today, landmarks all over Australia will be illuminated in purple and silver to remember the loved ones we have lost to overdose.
Coordinated by the Penington Institute, the show of light is to support families and friends who have been impacted, and help reduce the stigma that is associated with overdose.
International Overdose Awareness Day spreads the important message that overdose is preventable and that naloxone can save lives. Naloxone is a medication used by medical and paramedic staff. Take home naloxone is available to people who use opioids, people who are at risk of overdose and people that may witness overdose (family, friends and workers). Naloxone reverses the effects of opioid overdose, to help a person to breathe again. Opioids are a class of drug that include heroin, fentanyl and pharmaceutical opioids. Opioids depress the central nervous system, slowing breathing and heart rate, which may cause breathing to stop. Early intervention with naloxone can help prevent overdose related harms and death.
Landmarks that will be illuminated in WA:
- Council House
- Trafalgar Bridge
- Matagarup Bridge
- Sky Ribbon
- Mandurah Bridge
- Mount Street Bridge
- Graham Farmer Freeway Tunnel
- Yagan Square lights and screen
If you need support call:
- Alcohol and Drug Support Line (confidential, counselling and support) - call (08) 9442 5000 or 1800 198 024 (Country Callers)
- Parent and Family Drug Support Line (confidential, counselling and support) – (08) 9442 5050 or 1800 653 203 (Country Callers)
In an emergency call 000.
For more helplines.